SEARCH

SEARCH BY CITATION

Keywords:

  • allogeneic transplantation;
  • stem cell;
  • tacrolimus;
  • neurotoxicity;
  • encephalopathy

Summary. Neurotoxicity is a significant complication of the use of tacrolimus. From April 1998 to December 2001, we identified 10 patients (six women, four men) who developed 11 episodes of tacrolimus-associated posterior reversible encephalopathy syndrome (PRES) after allogeneic haematopoietic stem cell transplantation for haematological malignancies. The diagnosis was made by characteristic clinical findings (mental status changes, seizures, neurological deficits) with the exclusion of other causes and characteristic imaging findings. The median age was 35·5 years (range 19–57 years). Seven patients received a matched-unrelated donor transplant and three received a cord blood transplant. The overall incidence of PRES was 1·6%, while the incidence in matched-unrelated, mismatched-related and cord blood transplants was 3·5%, 4·9% and 7·1% respectively. Mental status changes, cognitive deficits, seizures and lethargy were the most common clinical findings. Eight of 10 patients had characteristic findings of hyperintensity of the white matter on T2-weighted images and FLAIR (fluid-attenuated inversion recovery) sequence on magnetic resonance imaging of the brain. Serum tacrolimus levels were within the therapeutic range in most patients. Tacrolimus treatment was continued (n = 4) or temporarily withheld (n = 7) for 1–14 d. One patient was changed to cyclosporine. In most patients, subsequent treatment with tacrolimus was well tolerated without recurrence of neurotoxicity.